Colorado, 2018

Hail and Damaging Winds in Colorado, July 26, 2018

July 26, 2018 · NWS BOU · 6 events in 4 counties and zones

Severe thunderstorms produced intense winds and large hail across parts of Adams, Denver, Larimer, and Weld counties. The strongest storms produced a peak wind gust to 79 mph and hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced intense winds and large hail across parts of Adams, Denver, Larimer, and Weld counties. The strongest storms produced a peak wind gust to 79 mph and hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 5:25 PM MST, 34 minutes earlier.

Area forecast discussion, Jul 26, 5:25 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
625 PM MDT Thu Jul 26 2018

.UPDATE...
Issued at 613 PM MDT Thu Jul 26 2018

There are a couple of svr storms from Cheyenne to southeast of
Laramie moving south southeast at a good clip. Big question is how
long will these maintain themselves as they move across the
border? Capes are in the 1000-1500 j/kg range along the Front
Range with light easterly low lvl flow. Low level winds are fcst
to increase by mid evening from the south to southeast which would
increase inflow.  For now will leave watch as is but greatest
potential for svr this evening looks to be closer to the foothills
than across the far ern plains based on current trends.

&&

.SHORT TERM...(This evening through Friday)
Issued at 316 PM MDT Thu Jul 26 2018

Severe thunderstorm watch in effect for all of the northeast
Colorado plains. Northwesterly flow aloft and high pressure over
Nebraska and Kansas has produced a good setup for severe weather
formation. Southeasterly flow at low levels and the northwest flow
aloft are creating decent shear for the development of
thunderstorms and some supercells. Surface based CAPE values are
around 1500-2000 J/kg. Multi-cell convection has been developing
over the foothills and southeast Wyoming with southeasterly
propagation. This should continue through the late afternoon and
early evening hours. Severe hail will be possible from right
moving storms or cells that develop other supercellular
characteristics. Storms will produce intense rainfall, but storm
motions should be fast enough to limit areas of flooding.

Later this evening, thunderstorms will move out of the state and
skies will return to mostly clear conditions. Another round of
showers will be possible again Friday afternoon as northwesterly
flow aloft continues, and the southeasterly flow also continues at
low levels. Moisture levels across the state will also be about as
moist as today.

.LONG TERM...(Friday night through Thursday)
Issued at 316 PM MDT Thu Jul 26 2018

...A stormy and wet pattern will continue through the weekend
before warmer and drier conditions move in next week...

Storms, some strong to possible severe strength will be pushing
southeast across the plains Friday evening and overnight as moist
air continues to be pumped in on easterly low level flow. CAPE
values will still likely be near 2000 or higher over the far
northeastern corner, with 0-6km shear values of 50+kts. Large hail
and strong downbursts will continue to be possible in the early
evening hours. High precipitable water values near 1.3-1.7 inches
in the evening near the eastern border will help the storms
continue to have heavy rain potential, and storms will likely
congeal by the evening time adding to the heavy rain potential.
Lower PWs moving in from the west will be ending convection by
midnight over the mountains and urban corridor. CAPE values will
still likely be near 2000 or higher over the far northeastern
corner, with 0-6km shear values of 50+kts. Large hail and strong
downbursts will continue to be possible in the early evening
hours.

Models have slowed their progression with the synoptic features on
Friday night and Saturday, resulting in the delay of the expected
cold front for Saturday. Forecast soundings don't show the lower
moisture level lasting as long or as deep anymore. It should
still be slightly cooler, but a leeside trough will form with
warmer temperatures to help boost CAPE values. Not quite as
unstable as Friday, especially over the northeastern corner, but
should still have the diurnal thunderstorm activity across the
area. PW values will be just slightly lower than Friday, so still
expect thunderstorms with brief heavy rain, some chance of hail
and gusty winds, mainly south of I70.

An upper trough will drop south along the Northern Rockies and
Great Plains Sunday. A corresponding cold front will push into the
forecast area in the morning bringing more low level moisture in,
likely starting the day off with stratus over the plains. Models
have also slowed the progression of the upper trough, so the area
may be more unstable Sunday afternoon than previously forecast.
Look for another day of thunderstorms with heavy rain possible,
especially along the upslope favored areas. Temperatures will
likely be around 10 degrees below normal. Moisture will be shunted
south as the trough drops south but shower activity may continue
into the night time.

The upper ridge will push more over the state Monday through
Wednesday for warmer, drier and more stable conditions. Look for
temperatures to return to normal to above normal, and any storm
chance to be isolated and stick to the higher terrain mostly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 316 PM MDT Thu Jul 26 2018

Scattered thunderstorms will be moving over the the Denver area
airports for the next few hours. Ahead of the storms winds will be
out of the east-northeast. Ceilings will drop to 4000-5000 feet
AGL and visibilities will drop to 3-5 miles as the storms move
over. Large hail and damaging winds will also be possible.
Thunderstorms should be finished by 03z with improving conditions
overnight. Southerly winds will prevail later on overnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RPK
SHORT TERM...Dankers
LONG TERM...Kriederman
AVIATION...Dankers
Hazardous weather outlook, Jul 26, 9:47 AM MST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1047 AM MDT Thu Jul 26 2018

COZ030>051-271700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1047 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of thunderstorms will move across the Front Range
and eastern plains this afternoon and evening. A few of the storms
may become severe with hail up to ping pong ball size and wind
gusts to 70 mph.

Very heavy rain will be possible with the stronger storms as
well. An inch to an inch and a half of rain may fall in 30
minutes or less. This could lead to flooding of susceptible
locales such as urban areas and burn scars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday will bring another active stormy day to the area. Storms
will fire off over the high terrain then push out over the plains,
where a slightly higher risk of severe storms will be due to
higher temperatures and more instability. The thunderstorms will
again have the possibility of producing large hail, damaging
outflow winds and brief heavy rain. One more day of diurnal
thunderstorms are expected Saturday with weaker storms, before a
more stable but still rainy pattern for Sunday. Early next week,
it should get hotter and drier, with just a slight chance of
afternoon and evening thunderstorms mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Weld

When
July 26, 5:59 PM MST
Where
Weld County, 6.93 mi N of Rockport
Measured
69 kt (79 mph) measured gust
Reported by
Utility Company
Coordinates
41.000, -104.770

Hail, Larimer

When
July 26, 6:55 PM MST
Where
Larimer County, 1.74 mi SE of Timnath
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.510, -104.960

Hail, Weld

When
July 26, 7:15 PM MST
Where
Weld County, 0.87 mi NE of Windsor
Measured
1 in hail
Reported by
Public
Coordinates
40.480, -104.870

Thunderstorm Wind, Denver

When
July 26, 8:17 PM MST
Where
Denver County, 14.83 mi ENE of (Den)denver Intl Arp
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.880, -104.640

Thunderstorm Wind, Adams

When
July 26, 8:26 PM MST
Where
Adams County, 8.05 mi NNE of Denver Front Range A
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.890, -104.500

Thunderstorm Wind, Adams

When
July 26, 8:34 PM MST
Where
Adams County, 0.69 mi N of Denver Front Range A
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
39.790, -104.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759947, 760411, 760412, 759948, 759949, 759950.